Florida, 2008Hail and Damaging Winds in Florida, June 6, 2008
June 6, 2008 · NWS TBW · 7 events in 3 counties and zones
High pressure was ridging across the region with the ridge axis across northern Florida. This kept east to southeasterly flow in place across the area allowing a weak sea breeze to develop right along the Gulf coast.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure was ridging across the region with the ridge axis across northern Florida. This kept east to southeasterly flow in place across the area allowing a weak sea breeze to develop right along the Gulf coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 6, 12:40 PM EST, 3 hours 50 minutes earlier.
Area forecast discussion, Jun 6, 12:40 PM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
140 PM EDT FRI JUN 6 2008
.SHORT TERM (TONIGHT - SUNDAY)...A HIGH AMPLITUDE RIDGE OF HIGH
PRESSURE REMAINS PARKED OVER THE EASTERN THIRD OF THE US. HIGH
PRESSURE AT THE SURFACE IS CENTERED NORTHEAST OF THE AREA WITH THE
SURFACE RIDGE AXIS TRAILING WEST/SOUTHWESTWARD ACROSS THE PANHANDLE
AND SOUTHERN GEORGIA AND ALABAMA. THIS IS ALLOWING FOR BROAD AND DEEP
SOUTHEASTERLY FLOW ACROSS THE SUNSHINE STATE. MORNING SOUNDINGS
INDICATED A LOWER ATMOSPHERE MOIST AND UNSTABLE ENOUGH TO PROMOTE
AFTERNOON AND EVENING CONVECTION OVER SOUTHERN FLORIDA PROVIDING
ENOUGH LIFT IS PRESENT. SEA BREEZE BOUNDARIES WILL PROVIDE ENOUGH
LIFT TO THE UNSTABLE LOW LEVELS TO PRODUCE ISOLATED SHOWERS AND
THUNDERSTORMS...MAINLY IN THE VICINITY OF THE GULF COAST. THE STRONG
SOUTHEASTERLY FLOW NEAR AND JUST ABOVE THE SURFACE WILL PIN THE SEA
BREEZE RIGHT ALONG THE COAST...SO STORMS WILL MOST LIKELY BE FOUND
NEAR THE GULF THIS AFTERNOON AND EVENING.
THE ATMOSPHERIC PLAYERS WILL REMAIN RELATIVELY UNCHANGED THROUGH
SUNDAY WITH HIGH PRESSURE DOMINATING ALOFT AND AT THE SURFACE.
ENOUGH MOISTURE WILL LINGER AT LOW LEVELS TO SUPPORT ISOLATED
COVERAGE OF AFTERNOON AND EARLY EVENING STORMS BOTH SATURDAY AND
SUNDAY. LOW LEVEL MOISTURE IS EXPECTED TO REBOUND UPWARD A BIT
SUNDAY AFTERNOON OVER SOUTHERN AREAS...WITH AN INCREASE IN STORM
COVERAGE NEAR SEA BREEZE BOUNDARIES.
TEMPERATURES WILL REMAIN ON THE WARM SIDE WITH MID TO LOWER 90S
FOR HIGHS AND MID TO LOWER 70S FOR THE LOWS. WINDS WILL NOT POSE A
BIG PROBLEM THROUGHOUT THE SHORT TERM PERIOD.
.LONG TERM (SUNDAY NIGHT-FRIDAY)...UPPER RIDGE OVER THE SE U.S.
ROTATES OUT OVER THE ATLANTIC WITH A WEAKNESS MOVING ACROSS THE
GULF OR GULF COAST EARLY IN THE WEEK. MODELS HANDLE THIS SLIGHTLY
DIFFERENTLY BUT WITH NO MAJOR EFFECT ON THE FORECAST. UPPER RIDGING
BUILDS IN OVER THE SOUTHERN PLAINS/WESTERN GULF AND MOVES TO THE SE
U.S. AND FL BY THE END OF THE WEEK. ATLANTIC SURFACE HIGH ALONG
LATITUDE 30 NORTH IS REINFORCED FROM THE NORTH BY FRI AS IT RIDGES
WESTWARD...MEANDERING ACROSS FL AND THE GULF. THIS RIDGE WILL
MAINTAIN EASTERLY OR SOUTHWESTERLY FLOW WITH ENOUGH MOISTURE FOR LOW
END CHANCE POPS IN THE AFTERNOONS AND DECREASING TO SLIGHT CHANCE
POPS IN THE EVENINGS MAINLY OFFSHORE. TEMPERATURES WILL RUN AT OR A
DEGREE OR 2 ABOVE AVERAGE.
&&
.AVIATION...06/18Z - 07/18Z. WHILE THERE HAVE BEEN SOME OCNL BKN
MVFR CIGS AROUND BUT VFR TO PREVAIL. AFTERNOON CONVECTION HAS BEEN
SLOW TO FORM AND SHOULD BE BRIEF WITH JUST VCTS IN THE TAFS.
&&
.MARINE...WITH HIGH PRESSURE PARKED NORTH AND EAST OF THE AREA
EAST TO SOUTHEAST FLOW WILL BE THE RULE ON THE WATERS THROUGH AT
LEAST THE MIDDLE OF NEXT WEEK. NEAR COASTAL AREAS...ALONG WITH
BAYS...MAY EXPERIENCE ISOLATED THUNDERSTORMS EACH AFTERNOON...WITH
COVERAGE ON THE INCREASE BY EARLY NEXT WEEK. NO SIGNIFICANT
HAZARDS ARE ANTICIPATED AT THIS TIME.
&&
.FIRE WEATHER...ONE TO THREE HOURS OF RH BELOW 35 PERCENT WILL BE
POSSIBLE THIS AFTERNOON AS WELL AS SATURDAY. DRY CONDITIONS WILL
PERSIST...OTHER THAN AREAS THAT SEE THUNDERSTORM ACTIVITY.
CURRENTLY...NO SIGNIFICANT HAZARDS ARE EXPECTED.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 75 93 75 93 / 20 20 20 20
FMY 72 93 72 93 / 10 20 20 30
GIF 72 93 72 93 / 10 10 10 20
SRQ 72 92 72 92 / 20 20 20 20
BKV 69 94 69 94 / 20 20 20 20
SPG 78 91 78 91 / 20 20 20 20
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...FIRE WEATHER WATCH ALL COUNTIES 1 PM EDT TO 7 PM EDT SATURDAY
JUNE 7TH.
GULF WATERS...NONE.
&&
SHORT TERM/MARINE/FIRE WEATHER...CANTIN
LONG TERM/AVIATION...RUDE
Hazardous weather outlook, Jun 6, 4:15 AM EST, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
515 AM EDT FRI JUN 6 2008
FLZ039-042-043-048>052-055>057-060>062-065-061600-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
515 AM EDT FRI JUN 6 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
THE SURFACE RIDGE AXIS WILL MOVE WELL NORTH OF THE AREA WITH AN
INCREASING EAST TO SOUTHEAST FLOW SETTING UP ACROSS THE REGION.
THE WEST COAST SEA BREEZE IS STILL EXPECTED TO DEVELOP...BUT ONLY
MOVE A SHORT DISTANCE INLAND AND REMAIN WEST OF THE INTERSTATE 75
CORRIDOR. THIS COMBINED WITH DAYTIME HEATING AND SOME MOISTURE
WILL LEAD TO ISOLATED THUNDERSTORMS THIS AFTERNOON AND EVENING
WITH THE BEST CHANCES BEING ALONG THE COASTAL COUNTIES AND NEAR
SHORE GULF WATERS. THE MAIN THREATS FROM THESE STORMS WILL BE
LOCALLY HEAVY RAINFALL...FREQUENT LIGHTNING AND GUSTY WINDS UP
TO 40 MPH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
...THUNDERSTORM IMPACT...
THE SURFACE RIDGE AXIS WILL REMAIN WELL NORTH OF THE AREA WITH AN
EAST TO SOUTHEAST FLOW CONTINUING ACROSS THE REGION. SOME DRIER
AIR WILL OVERSPREAD THE AREA SATURDAY AND THIS WILL LIMIT RAIN
CHANCES. EARLY NEXT WEEK SOME MOISTURE WILL RETURN LEADING TO
ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS EACH
DAY. THE MAIN THREATS FROM THESE STORMS WILL CONTINUE TO BE
LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.
PRC
In the hours before
Special weather statement, Jun 6, 2:55 PM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
355 PM EDT FRI JUN 6 2008
FLZ060-062-062045-
CHARLOTTE-SARASOTA-
355 PM EDT FRI JUN 6 2008
...STRONG THUNDERSTORMS WILL AFFECT WESTERN SECTIONS OF SOUTHERN
SARASOTA COUNTY...
STRONG THUNDERSTORMS...MOVING WEST AT 10 MPH...WILL AFFECT WARM
MINERAL SPRINGS...ENGLEWOOD...VENICE GARDENS...VENICE AND SOUTH
VENICE...UNTIL 445 PM EDT. GUSTY WINDS UP TO 40 MPH WILL BE
POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. IF CAUGHT
OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS.
TORRENTIAL RAINS WILL CAUSE PONDING OF WATER ON ROADS...AND MINOR
FLOODING OF POOR DRAINAGE AREAS.
JCM
Special weather statement, Jun 6, 3:38 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
438 PM EDT FRI JUN 6 2008
FLZ060-062-062130-
CHARLOTTE-SARASOTA-
438 PM EDT FRI JUN 6 2008
...STRONG THUNDERSTORMS WILL CONTINUE TO AFFECT SOUTHERN SARASOTA
AND NORTHWEST CHARLOTTE COUNTIES...
STRONG THUNDERSTORMS...MOVING WEST AT 15 MPH...WILL AFFECT WARM
MINERAL SPRINGS...ENGLEWOOD...VENICE GARDENS...SOUTH
VENICE...MANASOTA KEY...AND VENICE...UNTIL 530 PM EDT. GUSTY WINDS
UP TO 40 MPH WILL BE POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING IS
EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM
TALL OBJECTS. TORRENTIAL RAINS WILL CAUSE PONDING OF WATER ON
ROADS...AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS SHOULD
EXERCISE CAUTION.
JCM
Local storm report, Jun 6, 3:55 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
455 PM EDT FRI JUN 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM MARINE TSTM WIND 2 WSW VENICE 27.09N 82.49W
06/06/2008 M39.00 MPH GMZ853 FL PUBLIC
HOME WEATHER STATION MEASURED 34 KNOT OR 39 MPH WIND
GUST.
&&
JCMSpecial weather statement, Jun 6, 4:08 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
508 PM EDT FRI JUN 6 2008
FLZ065-062200-
LEE-
508 PM EDT FRI JUN 6 2008
...STRONG THUNDERSTORMS WILL AFFECT NORTHWEST LEE COUNTY...
A STRONG THUNDERSTORM MOVING WEST AT 20 MPH...WILL AFFECT
NORTHWESTERN LEE COUNTY...UNTIL 600 PM EDT. GUSTY WINDS UP TO 40 MPH
WILL OCCUR. FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. THIS
STORM WILL PRODUCE PEA SIZE HAIL. TORRENTIAL RAINS WILL CAUSE
PONDING OF WATER ON ROADS...AND MINOR FLOODING OF POOR DRAINAGE
AREAS. THOSE IN THE PATH OF THIS STORM SHOULD SEEK SAFETY
IMMEDIATELY
17
Special weather statement, Jun 6, 4:22 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
522 PM EDT FRI JUN 6 2008
FLZ043-048-062200-
SUMTER-HERNANDO-
522 PM EDT FRI JUN 6 2008
...STRONG THUNDERSTORMS WILL AFFECT CENTRAL SUMTER COUNTY AND
EASTERN HERNANDO COUNTY...
STRONG THUNDERSTORMS...MOVING WEST AT 10 MPH...WILL AFFECT
BUSHNELL...WEBSTER...NOBLETON...CROOM...AND RIDGE MANOR...UNTIL 600
PM EDT. GUSTY WINDS UP TO 40 MPH WILL BE POSSIBLE. FREQUENT CLOUD TO
GROUND LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A
LOW SPOT...AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL CAUSE
PONDING OF WATER ON ROADS...AND MINOR FLOODING OF POOR DRAINAGE
AREAS.
JCM
Thunderstorm Wind, Sumter
- When
- June 6, 4:30 PM EST
- Where
- Sumter County, Webster
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 28.600, -82.050
The public reported several trees downed in Webster, including one large oak tree that fell on a truck.
Hail, Pasco
- When
- June 6, 5:40 PM EST
- Where
- Pasco County, Port Richey
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 28.270, -82.720
Pea to Penny size hail reported across Port Richey.
Thunderstorm Wind, Pinellas
- When
- June 6, 6:15 PM EST
- Where
- Pinellas County, Treasure Island
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 27.770, -82.770
A trained spotter in Treasure Island measured a 63mph wind gust from their home weather station.
Hail, Pinellas
- When
- June 6, 6:23 PM EST to 6:28 PM EST
- Where
- Pinellas County, Treasure Island
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 27.770, -82.770
A trained spotter reported nickel size hail in Treasure Island.
Thunderstorm Wind, Pinellas
- When
- June 6, 6:30 PM EST
- Where
- Pinellas County, 1 mi SE of Pinellas Park
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 27.820, -82.708
Law enforcement reported a large tree was down on a house near Pinellas Park.
Hail, Pinellas
- When
- June 6, 6:32 PM EST
- Where
- Pinellas County, 1.62 mi E of Bay Pines
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 27.821, -82.754
Nickel size hail was reported near the intersection of Park Street and 54th Avenue North.
Thunderstorm Wind, Pinellas
- When
- June 6, 6:40 PM EST to 6:45 PM EST
- Where
- Pinellas County, Treasure Island
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 27.770, -82.770
Law enforcement reported numerous trees down across Treasure Island as well as a roof blown off a multi-story condo building and air conditioning units blown off the roof.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Lightning Strike in Indiana, June 6 to 7, 20083 deaths · $285 million · 51 events
- Tornadoes and Damaging Wind in Minnesota, June 6, 20082 injured · $12 million · EF3 · 10 events
- Strong Wind in Wisconsin, June 6, 20081 death · $20,000 · 2 events
- Tornado and Flash Flooding in Illinois, June 6, 2008$1.2 million · EF1 · 19 events
- Hail and Damaging Winds in Indiana, June 6, 20084 injured · $347,000 · 1 in hail · 36 events
- Hail and Damaging Winds in Michigan, June 6, 20082 injured · $214,000 · 1 in hail · 26 events
- Flash Flooding in Minnesota, June 6, 2008$900,000 · 2 events
- Hail and Damaging Winds in Michigan, June 6, 2008$185,000 · 1.75 in hail · 34 events
- Flash Flooding in South Dakota, June 6 to 7, 2008$500,000 · 2 events
- Tornado and Hail in Wisconsin, June 6, 2008$155,000 · EF0 · 21 events
- Flash Flood and Flood in Illinois, June 6 to 15, 2008$340,000 · 2 events
- Strong Wind in Washington, June 6 to 9, 2008$250,000 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101045, 101028, 101030, 101031, 101033, 101034, 101035.